Background: Skin atrophy is one of the main side-effects of topical corticosteroid therapy. Although the use of high-frequency ultrasound is an established method that has been studied previously, it allows measurements of the slow-reacting dermal thickness only.
Objectives: To investigate the decreasing epidermal thickness, which occurs earlier, we used optical coherence tomography (OCT), a high-resolution noninvasive imaging technique, and compared it with 20-MHz ultrasound and profilometry.
Patients/methods: In this double-blind placebo-controlled trial 20 healthy volunteers applied four different corticosteroids and the cream base formulation as placebo to the volar part of both arms once a day over a 4-week period. The epidermal thickness, the dermal thickness and the skin surface roughness were assessed using OCT, high-frequency ultrasound and profilometry.
Results: Each of the three methods allowed the detection and monitoring of significant corticosteroid-induced skin atrophy and its reversibility. The changes correlated with the potency of the steroids. The epidermal thickness decreased significantly in all test areas, even in the placebo and the untreated fields. As expected, the reduction in epidermal thickness was more pronounced and could be detected earlier by OCT than the reduction of dermal thickness using ultrasound. The epidermal surface roughness investigated using profilometry showed a slight smoothing.
Conclusions: OCT allows a simple, fast and noninvasive in vivo measurement of the epidermal thickness. To evaluate the atrophogenic potential of corticosteroids it is more suitable than high-frequency ultrasound as epidermal thickness decreases earlier. In addition, epidermal thickness is a more sensitive indicator of steroid atrophy as the degree of thinning is much higher compared with the dermal atrophy. Profilometry might give further information; however, it would not be suitable for clinical use as the results were generally less pronounced. In the future, OCT might be useful to detect corticosteroid-induced side-effects at the beginning for monitoring the therapy.